Nova Scotia

Halifax police warn of new form of fentanyl circulating in area

Halifax police are alerting the public to a new form of fentanyl seized in the city. The drug was seized as part of an investigation last week in Halifax. The drugs are bright green and have the "consistency of sidewalk chalk," while may also come in other colours.

These drugs are bright green, but police believe it can come in other colours

The new form of fentanyl seized in Halifax has a chalky texture, police said. (Submitted/Halifax Regional Police)

Halifax police are alerting the public to a new form of fentanyl seized in the city.

The drugs were seized in Bedford during an investigation last week, Halifax Regional Police spokesperson Const. Dylan Jackman said in an email Tuesday.

The seized drugs are bright green, about seven grams, and have the "consistency of sidewalk chalk," he said.

The drugs were sent to Health Canada for analysis and a presumptive test has confirmed that they are indeed fentanyl. 

This is the first seizure of this form of fentanyl in Halifax, and investigators believe it can come in multiple colours.

Jackman said there have been no arrests yet, and the file is still under investigation.

Fentanyl is a powerful synthetic opioid. Police noted a lethal dose for a typical adult can be as low as two milligrams— which is equal to two grains of salt. 

They are reminding anyone who is showing signs of an opioid overdose, or sees someone who is, to call 911 and use naloxone, which can temporarily reverse the effects of such an overdose.

Free naloxone kits are available throughout Nova Scotia.

Common signs of an opioid overdose include:

  • Severe sleepiness or the person cannot be woken up
  • Breathing is slow or absent
  • Snoring or gurgling noises
  • Cold, clammy skin
  • Lips and fingers are blue or grey
  • Pupils are tiny

now